DEWITT, Iowa (KWQC) - A veteran is warning against an anti-malaria medicine that he took, while he was in the army. He says the side effects continue to affect him even after years of not taking it anymore.
The things that Scott Fluegel has seen in the military are things he will not be able to unsee. For nearly 23 years, he dedicated his life in different branches of the military. It was then that he was introduced to.
“Mefloquine which is an anti-malaria tablet,” said Scott Fluegel, Veteran.
He said he took the anti-malaria drug twice. Once when he was deployed to Iraq, then again when he went to Afghanistan, and he never questioned it.
“Okay because it's coming from my commander,” said Fluegel.
Although he's been off the drug for 13 years. It wasn't until he started to feel some of those side effects that he knew something was wrong.
“I look pretty healthy and I am for someone my age, but I have all of these things going on in my body now,” said Fluegel.
He says some side effects he feels are dizziness, headaches, and confusion.
“I don't remember having dreams for a number of years after taking Mefloquine, while I was taking it and after,” said Fluegel.
Fluegel says although the damage cannot be repaired, he hopes people take veterans seriously and realize that some of these side effects they feel are due to a drug, which they were told to take.
“Not call me crazy or my fellow veterans crazy, but to listen to us,” said Fluegel.
He says he hopes by sharing his story other veterans can know they are not alone in this and that united they can overcome this.
“We would like to see more and more of that service connected and thereby get the care that we need,” said Fluegel.
In 2013, the FDA approved label changes for the drug due to risk of serious psychiatric and nerve side effects. They say side effects such as anxiety, depression, and hallucinations can occur at any time. Those side effects can last for months to years after the drug is stopped or can become permanent.